Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 161, NWS Wichita, KS

June 14, 2004Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2004, 6:44 PM CDT for Barton County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 6:44 PM CDT (23:44 UTC)
Expired
Jun 14, 2004, 7:45 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

The radar

The Wichita radar (KICT), 143 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 142344
SVRICT
KSC009-150045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 745 PM CDT.

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF CLAFLIN...OR ABOUT 16
  MILES NORTHEAST OF GREAT BEND...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF BARTON COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS 60 TO 75 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

  A SECOND SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF      
HOISINGTON MOVING SOUTHEAST AT 10 MPH.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 745 PM CDT.

LAT...LON 3850 9876 3840 9849 3863 9849 3864 9865

$$

/SEDLOCK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:05 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 14, 3:05 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT MON JUN 14 2004

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR
SEVERE CONVECTION LATE THIS AFTERNOON AND EVENING.

TONIGHT:
SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING FROM NORTHEAST KS
THROUGH CENTRAL KS DOWN THROUGH SOUTHWEST KS. A VERY UNSTABLE AIR MASS
CURRENTLY EXISTS ACROSS ERN KS WITH A VERY WEAK CAP. MLCAPES ARE
GREATER THAN 4000 J/KG WITH WESTERLY DEEP LAYER SHEAR INCREASING THIS
EVENING TO 40-50 KTS. A JUICY AIR MASS LIES SOUTH OF THE FRONTAL
BOUNDARY WITH DEW POINTS IN THE LOWER 70S ACROSS SCNTRL AND SERN KS.
EXPECT STORMS TO FORM INITIALLY THIS AFTN AND EVENING IN PROXIMITY OF
FRONT ACROSS NE AND NCNTRL KS IN A UNIDIRECTIONAL SHEAR ENVIRONMENT
WITH THE MAIN THREAT INITIALLY BEING LARGE HAIL AND DAMAGING WINDS. IF
SFC WINDS ARE ABLE TO BACK THIS EVENING CANNOT RULE OUT AN ISOLATED
TORNADO IN BETTER SHEARED ENVIRONMENTS. CONVECTION COULD BE ENHANCED
THIS EVENING BY A FEATURE EMBEDDED IN THE ZONAL FLOW ALOFT MOVING OUT
OF NM AS WINDS ARE BACKING AHEAD OF IT AT THE GDAC2 PROFILER IN SERN
CO. HEAVY RAINFALL POTENTIAL WILL HAVE TO BE MONITORED THIS EVENING FOR
ANY STORMS MOVING PARALLEL TO SFC BOUNDARY WITH POTENTIAL FOR
BACK-BUILDING.

TUESDAY-WEDNESDAY NIGHT:
ANOTHER VERY WARM DAY IN STORE ON TUE. STRONG CAPPING INVERSION BUILDS
IN FROM THE WEST SO EXPECT THIS DAY TO REMAIN DRY. A FAIRLY SIGNIFICANT
COLD FRONTAL BOUNDARY DROPS ACROSS THE CENTRAL PLAINS OVERNIGHT TUE
INTO EARLY WED. CURRENT THINKING IS CONVECTION WILL FORM ALONG THE
BOUNDARY ACROSS NRN KS LATE AFTN AND EARLY EVENING AND SLOWLY SAGGING
SOUTHWARD INTO SCNTRL KS LATE OVERNIGHT INTO WED MORNING. CONVECTION
SHOULD END FROM NW TO SE LATE WED AFTN/EARLY EVE. THE CONSENSUS IS TO
FOLLOW THE GFS WITH THIS BOUNDARY AS THE ETA IS SLOWER TO MOVE SYSTEM
THROUGH KS. SOME UNSEASONABLY COOLER AIR WILL BE BEHIND THE FRONT.
EXPECT SOME CONVECTION TO BE SVR TUE NIGHT ACROSS NRN KS AND CANNOT
RULE OUT ISO SVR WX AS IT PASSES FURTHER SOUTH ACROSS KS ON WED.
DEPENDING ON WHAT HAPPENS MONDAY NIGHT MAY HAVE TO MONITOR SOME
ACTIVITY AS IT TRAVELS OVER ALREADY SATURATED GROUND. HIGH TEMPS ON WED
SHOULD BE MUCH COOLER THAN RECENT DAYS WITH THE EXPECTED CLOUD COVER
AND WET CONDITIONS.

THURSDAY-SATURDAY:
GFS ADVERTISES BAROCLINIC ZONE SET UP AT 850 MB THU NIGHT ACROSS SRN
KS. WITH AMPLE MOISTURE AROUND AND GOOD WAA AT 850 EXPECT STORMS TO
FIRE ACROSS SW KS THU AFTN AND POSSIBLY FORMING INTO A MCS BY LATE
EVENING WITH THE SYSTEM MOVING ACROSS SRN KS OVERNIGHT. TEMPS WILL
CONTINUE TO BE UNSEASONABLY COOL WITH THE UNSETTLED WEATHER AND COOL
AIR MASS IN PLACE. FOCUS FOR CONVECTION FRI WILL BE IN SERN KS AS
POSSIBLE MCS EXITS THE REGION. FRI NIGHT WILL CONTINUE TO BE UNSETTLED
AS ANOTHER FAIRLY STRONG COLD FRONTAL BOUNDARY DROPS DOWN ACROSS THE
PLAINS. BEST CHANCES FOR CONVECTION WILL BE LATE EVENING AND OVERNIGHT.
SAT MORNING CONVECTION WILL BE FOCUSED ACROSS SE KS AGAIN AS COLD FRONT
MOVES THROUGH THE REGION.

SUNDAY AND MONDAY:
WITH PASSAGE OF STRONG FRONTAL SYSTEM ON SAT WILL COOL THINGS DOWN
SLIGHTLY SUN AND MON STAYING BELOW CLIMO NORMS. FLOW ALOFT WILL BE
NWRLY WITH DEEP TROUGH PROGGED OVER THE UPPER MIDWEST AND AMPLIFYING
RIDGE OVER THE PAC NW. WILL KEEP CONDITIONS DRY.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         70  92  69  81 /  30   5  20  40
HUTCHINSON      69  93  68  80 /  30  10  20  40
NEWTON          70  92  68  81 /  30  10  20  40
ELDORADO        71  91  69  82 /  30  10  20  40
STROTHER FIELD  71  91  69  83 /  30   5  10  40
RUSSELL         66  95  66  77 /  30  10  40  40
GREAT BEND      67  95  66  79 /  30  10  30  40
SALINA          67  92  66  78 /  30  10  30  40
MCPHERSON       68  92  67  79 /  30  10  30  40
COFFEYVILLE     71  89  69  85 /  30  10  10  40
CHANUTE         71  89  69  84 /  30  10  10  40
IOLA            71  89  69  84 /  30  10  10  40
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

5/SEDLOCK
Hazardous weather outlook, Jun 14, 11:10 AM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1110 AM CDT MON JUN 14 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1110 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL SAG INTO CENTRAL KANSAS THIS AFTERNOON.
THIS FRONT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS ALONG
IT. A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE WITH THE MAIN
THREATS BEING LARGE HAIL TO GOLFBALL SIZE AND DAMAGING WINDS. STORM
MOVEMENT IS EXPECTED TO BE TO THE SOUTHEAST AT 15 MPH.

THE THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP LATE THIS AFTERNOON,
NORTHWEST OF A LINE FROM ANTHONY TO WICHITA TO COTTONWOOD FALLS. THE
STORMS ARE EXPECTED TO CONTINUE PUSHING INTO MUCH OF SOUTH CENTRAL
AND SOUTHEASTERN KANSAS THIS EVENING, WITH SCATTERED COVERAGE. THESE
STORMS SHOULD MAINTAIN A LARGE HAIL AND DAMAGING WIND THREAT THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE INTO CENTRAL AND SOUTHEAST KANSAS LATE
TUESDAY NIGHT AND WEDNESDAY. THIS FRONT WILL BE A SLOW MOVER WHICH
WILL BRING A CHANCE OF THUNDERSTORMS TO MOST OF THE REGION. IT IS
TOO EARLY TO TELL WHETHER OR NOT THE STORMS WILL BECOME SEVERE. STAY
TUNED TO LATER STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/JMC

In the hours before

Local storm report, Jun 14, 6:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 SE SUSANK             38.62N 98.75W
06/14/2004  1.00 INCH        BARTON             KS   PUBLIC

&&

LFW
Local storm report, Jun 14, 6:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 N CLAFLIN             38.63N 98.54W
06/14/2004  0.88 INCH        BARTON             KS   TRAINED SPOTTER

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:52 PM CDTSevere Thunderstorm WarningICTBarton53 min
Jun 14, 6:19 PM CDTSevere Thunderstorm WarningICTEllsworth56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.